Alert archive / Tennessee / Flash Flood Warnings in 2012
Flash Flood Warning 15, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 5, 2012, 5:56 PM EDT for Blount County, Monroe County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2012, 5:56 PM EDT (21:56 UTC)
- Expired
- Aug 5, 2012, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:40 PM EDT | FLASH FLOOD | 3 Nw Walland, TN | SEVERAL ROADS IMPASSABLE. |
| Aug 5, 6:40 PM EDT | FLASH FLOOD | Walland, TN | MUDSLIDE ON OLD WALLAND HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228
WGUS54 KMRX 052156
FFWMRX
TNC009-123-060100-
/O.NEW.KMRX.FF.W.0015.120805T2156Z-120806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SUN AUG 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
* UNTIL 900 PM EDT
* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
WALLAND TO COKER CREEK...OR ALONG A LINE EXTENDING FROM 9 MILES
EAST OF ALCOA TO 16 MILES NORTH OF DUCKTOWN...MOVING NORTHEAST AT 5
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COKER CREEK...TARIFFVILLE...TALASSEE...WALLAND...AND HAPPY VALLEY.
CREEKS THAT MAY FLOOD INCLUDE MILL CREEK AND HESSE CREEK IN BLOUNT
COUNTY...AND CONASAUGA CREEK...BARNEY CREEK...COCHRAN CREEK...AND
COKER CREEK IN MONROE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3528 8444 3586 8380 3581 8375 3575 8372
3526 8421 3527 8423 3521 8430
$$
DGS1 follow-up statement
238
WGUS74 KMRX 052249
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT SUN AUG 5 2012
TNC009-123-060100-
/O.CON.KMRX.FF.W.0015.000000T0000Z-120806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE TN-BLOUNT TN-
649 PM EDT SUN AUG 5 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
BLOUNT AND MONROE COUNTIES...
AT 642 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
ROADS CLOSED DUE TO FLASH FLOODING IN MONROE AND BLOUNT COUNTIES.
FLOODING WAS REPORTED IN COKER CREEK AND IN WALLAND. ALTHOUGH HEAVY
RAIN HAS ENDED...CREEKS AND STREAMS WILL CONTINUE TO RISE...AND
ROADS MAY REMAIN FLOODED FOR SEVERAL MORE HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3528 8444 3586 8380 3581 8375 3575 8372
3526 8421 3527 8423 3521 8430
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:39 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 5, 3:39 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 339 PM EDT SUN AUG 5 2012 .SHORT TERM (TONIGHT THROUGH TUESDAY)...UPPER TROUGH APPROACHING FROM THE NW. ENTRANCE REGION OF WEAKENING JET SEGMENT WILL MOVE EAST THROUGH KENTUCKY THIS EVENING. THIS WILL COINCIDE WITH AFTERNOON DESTABILIZATION AND OFFER WITH BEST CHANCE FOR SEVERE WEATHER. VERY HIGH PWAT VALUES COULD LEAD TO LOCALIZED FLOODING THIS EVENING AND OVERNIGHT. TAIL END OF UPPER TROUGH SLIDES INTO EAST TENNESSEE VALLEY TONIGHT. THIS FEATURE WILL ABSORB INVERTED TROUGH OVER NORTH FLORIDA AND LEAVE A WEAK TROUGH ACROSS THE SOUTHEAST FOR THE REMAINDER OF THE PERIOD. SURFACE COLD FRONT WILL MOVE SE THROUGH THE AREA TONIGHT AND MONDAY AND LINGER ALONG SOUTHERN MRX CWA AND RETURN NORTH BY END OF PERIOD. THE LAYER DRIES OT SOME ACROSS N AREAS BUT REMAINS FAIRLY MOIST ACROSS THE APPALACHIANS. ABOVE NORMAL PRECIPITATION CONTINUES THROUGH THE PERIOD. TEMPERATURES WILL COOL SOME WHILE REMAINING ABOVE NORMAL. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...A BOUNDARY LINGERS OVER THE REGION ON TUESDAY NIGHT THROUGH THURSDAY. WILL CONTINUE THE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FOR TUESDAY NIGHT THROUGH THURSDAY. WITH INSTABILITY LINGERING MOST OF THE ACTIVITY FOR TUESDAY NIGHT THROUGH THURSDAY SHOULD BE DIURNAL. A FRONT TRACKS INTO THE REGION FOR FRIDAY THROUGH SATURDAY...SO WILL KEEP THE CHANCES GOING FOR SHOWERS AND THUNDERSTORMS FOR FRIDAY AND INTO SATURDAY. A SHORTWAVE TRACKS INTO THE AREA ON SUNDAY SO WILL ADD LOW CHANCES FOR SUNDAY. GUIDANCE TEMPERATURES LOOKED REASONABLE. STAYED NEAR MEX/HPC NUMBERS FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 88 71 88 70 / 70 60 20 50 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 86 69 87 68 / 80 60 30 40 30 OAK RIDGE, TN 72 85 68 86 67 / 80 50 30 40 20 TRI CITIES AIRPORT, TN 69 83 64 84 64 / 70 60 30 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Aug 5, 4:36 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 436 AM EDT SUN AUG 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 436 AM EDT SUN AUG 5 2012 /336 AM CDT SUN AUG 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED MOIST AND UNSTABLE AIR IN PLACE. AS THE FRONT APPROACHES THE TENNESSEE VALLEY DURING THE LATE AFTERNOON AND EVENING...SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREATS BEING DAMAGING WINDS...HAIL UP TO QUARTER SIZE AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE COLD FRONT IS EXPECTED TO STALL IN OR NEAR THE TENNESSEE VALLEY MONDAY...WITH AT LEAST A FEW STRONG STORMS POSSIBLE. MOIST AND UNSTABLE AIR IS LIKELY TO HANG AROUND INTO NEXT WEEK...SO STRONG STORMS ARE CERTAINLY POSSIBLE EACH DAY. GUSTY WINDS IN EXCESS OF 45 MPH...SMALL HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TG
In the hours before
Special weather statement, Aug 5, 2:55 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT SUN AUG 5 2012 TNZ012>014-035>037-VAZ001-002-060000- SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-LEE-WISE- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...JONESVILLE... WISE...NORTON 255 PM EDT SUN AUG 5 2012 ...LOCALIZED FLOODING POSSIBLE ACROSS THE NORTHERN PLATEAU THIS EVENING... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT. THESE STORMS WILL MOVE OVER THE NORTHERN CUMBERLAND PLATEAU THIS AFTERNOON. THE ACTIVITY WILL BE SLOW MOVING AND MAY REDEVELOP OVER THE SAME LOCATIONS. HOURLY RAINFALL RATES NEAR TWO INCHES ARE POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.
Special weather statement, Aug 5, 2:57 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 257 PM EDT SUN AUG 5 2012 TNZ012>014-035>037-VAZ001-002-060000- SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-LEE-WISE- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...JONESVILLE... WISE...NORTON 257 PM EDT SUN AUG 5 2012 ...LOCALIZED FLOODING POSSIBLE ACROSS THE NORTHERN CUMBERLAND PLATEAU AND EXTREME SOUTHWEST VIRGINIA THIS EVENING... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT. THESE STORMS WILL MOVE OVER THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST VIRGINIA THIS AFTERNOON. THE ACTIVITY WILL BE SLOW MOVING AND MAY REDEVELOP OVER THE SAME LOCATIONS. HOURLY RAINFALL RATES NEAR TWO INCHES ARE POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.
Special weather statement, Aug 5, 4:12 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 412 PM EDT SUN AUG 5 2012 TNZ013-036-037-052045- ANDERSON TN-CAMPBELL TN-UNION TN- 412 PM EDT SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...ANDERSON AND UNION COUNTIES UNTIL 445 PM EDT... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF LA FOLLETTE...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORRIS LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Aug 5, 4:18 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 418 PM EDT SUN AUG 5 2012 TNZ040-041-073-074-052100- COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-SEVIER SMOKY MOUNTAINS TN- 418 PM EDT SUN AUG 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND WESTERN COCKE COUNTIES UNTIL 500 PM EDT... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GATLINBURG...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PITTMAN CENTER AND COSBY. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:38 PM EDT | Areal Flood Advisory | MRX | Scott | 91 min |
| Aug 5, 4:47 PM EDT | Areal Flood Advisory | MRX | Cocke, Jefferson, Sevier | 118 min |
| Aug 5, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 28 min |
| Aug 5, 5:14 PM EDT | Areal Flood Advisory | MRX | Blount, Monroe | 43 min |
| Aug 5, 6:05 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Sullivan, Washington | 115 min |
| Aug 5, 6:24 PM EDT | Flash Flood Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.